Decrease (-) Restore Default Increase (+)
Print    Email
Bookmark and Share

Health Information

Health Information

Health Information

Healthwise Catholic Symptom Checker - Frame

Search Health Information    Medicines That Can Cause Diarrhea

Medicines That Can Cause Diarrhea

Many prescription and nonprescription medicines can cause diarrhea. A few examples are:

  • Antibiotics.
  • Antidepressants.
  • Antacids.
  • Proton pump inhibitors, such as omeprazole (Prilosec) and lansoprazole (Prevacid).
  • Medicines used to treat cancer (chemotherapy).

Many antibiotics cause diarrhea. Usually the diarrhea is mild and will clear up without treatment. A more serious type of diarrhea caused by the bacteria Clostridium difficile may occur while taking the antibiotic or shortly after finishing the antibiotic.

Diarrhea may be a sign of serious reaction to a medicine, such as a toxic reaction. Diarrhea is an early sign of toxicity for some medicines, including lithium (such as Eskalith or Lithobid) and digoxin (Lanoxin).

If you think a medicine is causing diarrhea, contact the doctor who prescribed it. The dosage may need to be changed, or the medicine may need to be stopped.

By Healthwise Staff
Primary Medical Reviewer William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical Reviewer H. Michael O'Connor, MD - Emergency Medicine
Current as of June 4, 2014

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.

© 2014 St. Mary's Health System   |  3700 Washington Avenue  |  Evansville, IN 47750  |  (812) 485-4000